Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 12, NWS Tucson, AZ

June 17, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 17, 2023, 2:06 AM MST for 6 counties in Arizona. It took effect at Jun 17, 2023, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 2:06 AM MST (09:06 UTC)
In effect from
Jun 17, 2023, 12:00 PM MST
Expired
Jun 17, 2023, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5852 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS85 KTWC 170906
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
206 AM MST Sat Jun 17 2023

AZZ151>154-180200-
/O.NEW.KTWC.FW.W.0012.230617T1900Z-230618T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
206 AM MST Sat Jun 17 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR STRONG AND GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR EASTERN FIRE WEATHER ZONE 151, MOST OF FIRE WEATHER
ZONE 152, SOUTHERN FIRE WEATHER ZONE 153 AND THE EASTERN 
MOUNTAINS OF FIRE WEATHER ZONE 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MST this
evening. 

* AFFECTED AREA...Eastern Fire Weather Zone 151, most of Fire
                  Weather Zone 152, southern Fire Weather Zone 
                  153 and the eastern mountains of Fire Weather 
                  Zone 154.

* TIMING...Noon to 7 PM MST

* WINDS...West 15 to 25 mph and gusts to around 35 mph. 

* RELATIVE HUMIDITY...6 to 10 percent in the valleys and 10 to 15
                      percent in the mountains.  

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
408 
WWUS85 KTWC 180150
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
650 PM MST Sat Jun 17 2023

AZZ151>154-180300-
/O.EXP.KTWC.FW.W.0012.000000T0000Z-230618T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
650 PM MST Sat Jun 17 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
EASTERN FIRE WEATHER ZONE 151, MOST OF FIRE WEATHER ZONE 152, 
SOUTHERN FIRE WEATHER ZONE 153 AND THE EASTERN MOUNTAINS OF FIRE 
WEATHER ZONE 154...

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:47 PM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 2:47 PM MST, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Fri Jun 16 2023

.SYNOPSIS...Dry with typical mid-June heat. Breezy to locally
windy most afternoons through early next week.

&&

.DISCUSSION...The upper-pattern this afternoon is defined by a
strong ridge of high pressure positioned over NE Mexico/Texas and a
weak baggy trough extending SW from the Intermountain West into the
Eastern Pacific. Mid-level water vapor imagery indicating a weak
circulation near central AZ this afternoon shearing NE into the
trough. Also evident on the wv imagery is a broad area of rippled
mountain waves across Southeast Arizona, which is evident of strong
mid-level flow. This strong gradient flow has resulted in strong
WSW surface winds this afternoon, with gusts at 2 PM between 35-45
mph. There is a Red Flag Warning in effect for the majority of
Southeast Arizona until 7 PM MST this evening.

Although breezy to locally windy conditions are possible Saturday
resulting in near-critical fire weather conditions, the coverage and
duration of the stronger winds will be much less than today with
only the tail-end of the strong mid-level flow extending across
portions of Southern Graham and Southern Greenlee counties.

Otherwise, the general upper-pattern remains somewhat similar
through the middle of next week, with the upper high eventually
moving WNW into Chihuahua/New Mexico by next weekend. In the
meantime, we do see a weak plume of subtropical moisture trying to
eek its way into Southeast Arizona with the strong southwesterly
flow. This moisture plume is mainly in the mid-levels and may be
enough to initiate a few high-based dry thunderstorms Monday
afternoon as another weak disturbance in the SW flow moves thru
Southeast Arizona. Right now the chance for dry thunderstorms
remains below 10 percent, but is worth noting and watching in the
next few forecast cycles.

&&

.AVIATION...valid through 18/00Z.
FEW-SCT upper level clouds AOA 25k ft MSL for majority of the period
with occasional BKN clouds for KOLS/KDUG aft 17/12Z. SFC winds
primarily SWLY through 17/06Z with speeds ranging btwn 20-25 kts
with gusts up to 35 kts. SFC winds become light and variable until
17/18Z where WLY winds range btwn 15-20 kts with wind gusts up to 30
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry into next week, with Min RH values in the
single digits in valley locations and between 10-20 percent in the
mountains. Gusty afternoon winds are expected each day through
early next week.

For the rest of today into this evening, expect critical fire
weather conditions...with 20-foot southwest-west winds of 15-20 mph
and gusts to 35 mph in the lower deserts, with 20-25 mph and gusts
of 35-45 mph from Tucson eastward. A Red Flag Warning remains in
effect until 7 PM for Fire Weather Zones 151, 152, 153 and 154
excluding the Alpine Ranger District where the fuels aren't quite
there yet. Near critical fire weather conditions are also possible
near the New Mexico border Saturday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for AZZ151>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.